Tennessee, 2009Flash Flood in Tennessee, September 18, 2009
September 18, 2009 · NWS MRX · 1 event in 1 county or zone
A small area of persistent thunderstorms produced isolated flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A small area of persistent thunderstorms produced isolated flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Sep 18, 2:15 PM EST, 4 hours 30 minutes earlier.
Area forecast discussion, Sep 18, 2:15 PM EST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
315 PM EDT FRI SEP 18 2009
.SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...WEAKENING LOW PRESSURE
SYSTEM MOVES NORTH THROUGH THE MISSISSIPPI RIVER VALLEY. SURFACE
RIDGING BUILDS SLIGHTLY INTO THE AREA FROM THE NE. UPPER RIDGING
BEGINS TO BUILD OVER THEN SHIFTS NE OF THE AREA BY END OF PERIOD.
THIS PATTERN DOES LITTLE TO CHANGE THE ABOVE NORMAL PRECIPITABLE
WATER. LOW LEVEL SOUTHERLY FLOW INCREASES SLIGHTLY INTO THE WEEKEND.
LAYER SHEAR ALSO INCREASES SOME BY SUNDAY. DIURNALLY DRIVEN TSTMS
ARE EXPECTED TO CONTINUE. WARM NIGHTS AND NEAR NORMAL AFTN TEMPS.
.LONG TERM (MONDAY THROUGH FRIDAY)...A FRONTAL BOUNDARY LINGERING
ACROSS THE AREA WITH ABUNDANT MOISTURE ADVERTISED ON MONDAY AND
TUESDAY. WILL KEEP CHANCE POPS GOING FOR BOTH PERIODS. A COLD FRONT
ENTERS THE REGION ON WEDNESDAY AND LINGERS INTO FRIDAY. WITH STILL
PLENTY OF MOISTURE AVAILABLE...WILL KEEP CHANCE POPS GOING FOR THE
REMAINDER OF THE FORECAST. STAYED AT OR BELOW MEX GUIDANCE FOR
TEMPERATURES.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 68 81 69 80 68 / 50 70 60 70 50
KNOXVILLE MCGHEE TYSON AIRPORT, TN 67 80 67 78 66 / 40 60 50 60 50
OAK RIDGE, TN 67 80 67 77 65 / 40 60 50 60 50
TRI CITIES AIRPORT, TN 63 80 64 76 64 / 30 40 40 60 50
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
SON/GH
Hazardous weather outlook, Sep 18, 3:24 AM EST, 15 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
424 AM EDT FRI SEP 18 2009
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-190830-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
424 AM EDT FRI SEP 18 2009 /324 AM CDT FRI SEP 18 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO AFFECT THE
REGION TODAY...WITH GREATEST COVERAGE THIS AFTERNOON AND EARLY
EVENING. SOME LOCALLY HEAVY RAINS CAN BE EXPECTED...WHICH MAY LEAD
TO URBAN AND SMALL STREAM FLOODING. BE ALERT FOR THIS POTENTIAL
FLOODING...AND REMEMBER TO NEVER DRIVE THROUGH FLOOD WATERS OF
UNKNOWN DEPTH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A LOW PRESSURE SYSTEM WILL CONTINUE TO CREATE SCATTERED SHOWERS
AND THUNDERSTORMS ACROSS THE REGION INTO EARLY NEXT WEEK...WITH A
FEW SLOW-MOVING STORMS HAVING THE POTENTIAL TO PRODUCE LOCALLY
HEAVY RAINFALL EACH DAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED DUE TO THE ISOLATED NATURE OF
THE FLOODING THREAT.
TG
Flash Flood, Anderson
- When
- September 18, 6:45 PM EST to 8:00 PM EST
- Where
- Anderson County, 0.9 mi SSW of Clinton to 0.75 mi SSW of Clinton
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.109, -84.138
Isolated flash flooding occurred with a foot of water over area roads in the Clinton, Tennessee area. A mud slide occurred due to the flash flooding on Spring Street in Clinton, Tennessee and Johnson Gap and Granite roads were also closed due to flash flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in North Carolina, September 18, 20091 death · 1 event
- Flash Flooding in Mississippi, September 18, 2009$952,000 · 3 events
- Flash Flooding in Tennessee, September 18, 2009$40,000 · 3 events
- Lightning Strike in North Carolina, September 18, 2009$20,000 · 1 event
- Heavy Rain in Florida, September 18, 20093 events
- Flash Flooding in Arkansas, September 18, 20092 events
- Flash Flooding in South Carolina, September 18, 2009$4,000 · 2 events
- Flood in Florida, September 18, 20091 event
- Waterspout in South Atlantic Coastal Waters, September 18, 20091 event
- Waterspout in South Atlantic Coastal Waters, September 18, 20091 event
- Waterspout in Gulf of Mexico, September 18, 20091 event
- Funnel Cloud in Louisiana, September 18, 20091 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 198090.